P-168 IgM Nephropathy After Treatment with Oral 5-Aminosalicylic Acid Derivatives in a Young Patient with Ulcerative Colitis

    loading  Checking for direct PDF access through Ovid

Abstract

Background:

Various therapy for inflammatory bowel disease (IBD) can affect the kidney in several ways. A few case reports have described the development of nephrotic syndrome, mainly minimal change disease and focal segmental glomerulosclerosis, following IBD treatment with 5-aminosalicylic acid derivatives (5-ASA). This clinical case may represent the first report of IgM nephropathy associated with 5-ASA use.

Methods:

This is a 32 year-old young actor with a 10-years history of ulcerative colitis (UC) involving the whole colon. His disease was fairly well controlled on 5-ASA 1125 mg BID with intermittent flares requiring steroids once a year. Option to escalate therapy was discussed but the patient declined. His most recent colonoscopy performed 5 years ago showed numerous small apthous ulcers throughout the colon. Random surveillance biopsies revealed chronic active colitis in the right and left colon, and quiescent disease in the rectum. This patient did well on 5-ASA until 12 years into his disease, when he presented to the emergency room with rapid onset of anasarca and significant weight gain. Due to the change in his appearance, his acting career was placed on hold. The patient took only 5-ASA 1125 mg BID and acetaminophen twice a month for headaches. He did not take any new medications or NSAIDS. He had no GI symptoms.

Results:

On physician exam, his vital signs were stable. The patient appeared edematous, which was most prominent in his lower extremities bilaterally. Lab work showed proteinuria 3+, hyperlipidemia, and hypoalbuminemia (Albumin 1.5 g/dL). These findings were consistent with nephrotic syndrome and nephrology was consulted. A series of tests were ordered to determine the etiology, including a workup for HIV, viral hepatitis B or C, amyloidosis, multiple myeloma, ANCA vasculitis, and systemic lupus erythematosus, but no clear cause was found. His 5-ASA was then suspected to be the culprit for his nephrotoxicity and was therefore held. Furosemide was prescribed for symptomatic relief. The patient was closely monitored by both his gastroenterologist and nephrologist. While the patient's edema improved with furosemide, his nephrotic syndrome persisted. A renal biopsy was performed which led to the diagnosis of IgM nephropathy. The patient was then treated with a slow taper of high dose prednisone over the next few months. One month after initiating steroids, his nephrotic syndrome resolved. His serum albumin improved to 3.6 g/dL. The patient was advised to avoid oral 5-ASA products as treatment for his UC. He was successful in using diet to manage his disease.

Conclusions:

The most common adverse effects of 5-ASA medications are gastrointestinal or neurological symptoms. Nephrotoxicity is very rare with a mean incidence of 0.26% per person-year, typically manifested as acute or chronic interstitial nephritis. This case report, describing IgM nephropathy associated with 5-ASA use in a young man with ulcerative colitis, serves as a reminder of the potential for nephrotic syndrome associated with 5-ASA use. As physicians, it would be prudent to monitor serum blood urea nitrogen and creatinine periodically upon initiation of these agents.

Related Topics

    loading  Loading Related Articles